MAJOR UPPER GASTROINTESTINAL HAEMORRHAGE ASSOCIATED WITH HEPATIC ARTERIAL CHEMOPERFUSION


    loading  Checking for direct PDF access through Ovid

Abstract

Background:The present study reviews the nature of upper gastrointestinal complications of hepatic arterial chemoperfusion at a tertiary referral centre for the treatment of hepatic malignancy.Methods:The patients involved in the present study all had major upper gastrointestinal (GI) haemorrhage and were undergoing hepatic arterial chemoperfusion.Results:Eight patients had major upper GI haemorrhage. Three of these patients were not referred for surgical management, and all three patients died. The five patients who were admitted or transferred to our unit and who underwent surgery all survived.Conclusions:These complications are probably caused by extravasation of 5-fluorouracil(5-FU) following thrombosis of the gastroduodenal artery. The resulting cavity may perforate into the hepatic artery, portal vein, duodenum or biliary tree. Surgeons and oncologists should be aware of these complications. If upper abdominal pain occurs, chemoperfusion should cease immediately and an urgent investigation, which may include catheter angiography, gastroscopy and computed tomography (CT) scanning, should be carried out to exclude an hepatic artery pseudo-aneurysm.

    loading  Loading Related Articles